Background: Recently, bevacizumab (Avastin(R)) has been used widely as a potential off-label treatment of CNV. The ocular side effects appear to be quite rare, but one concern is the risk of an inflammatory response. We report on an acute nong-ranulomatous anterior uveitis after intravitreal injection of bevacizumab.
History and signs: A 74-year-old female with subfoveal CNV due to ARMD presented after the second injection of bevacizumab with a symptomatic acute non-granulomatous anterior uveitis. Work-up ruled out any other aetiology.
Therapy and outcome: Treatment with topical prednisolone and scopolamine resolved inflammation and symptoms.
Conclusions: Intravitreal injection of bevacizumab is related with the possible development of acute non-granulomatous anterior uveitis, after having excluded infectious or other causes of uveitis unrelated to the bevacizumab injection. In recent clinical trials bevacizumab-induced uveitis has been demonstrated to be a rare event. The pathogenesis remains unclear. One possible explanation is the Fc portion of the antibody, which may offer the possibility of an increased cellular immune response. This case underlines the importance to inform patients about the possibility of such an episode.